Scheduled System Maintenance
On Friday, October 20, IEEE Xplore will be unavailable from 9:00 PM-midnight ET. We apologize for the inconvenience.
Notice: There is currently an issue with the citation download feature. Learn more.

IEEE Transactions on Automatic Control

Issue 6 • December 1980

Filter Results

Displaying Results 1 - 25 of 54
  • [Front cover and table of contents]

    Publication Year: 1980, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (190 KB)
    Freely Available from IEEE
  • Editorial: Short papers: A denouement

    Publication Year: 1980, Page(s):1025 - 1026
    Request permission for commercial reuse | PDF file iconPDF (213 KB)
    Freely Available from IEEE
  • Announcement: Student paper competition

    Publication Year: 1980, Page(s): 1026
    Request permission for commercial reuse | PDF file iconPDF (89 KB)
    Freely Available from IEEE
  • Parameter space design of robust control systems

    Publication Year: 1980, Page(s):1058 - 1072
    Cited by:  Papers (174)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1266 KB)

    Find a state or output feedback with fixed gains such that nice stability (defined by a region in the eigenvalue plane) is robust with respect to large plant parameter variations, sensor failures, and quantization effects in the controller. Keep the required magnitude of control inputs small in this design. A tool for tackling such problems by design in the controller parameter spaceKis... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Control of constrained systems of controllability index two

    Publication Year: 1980, Page(s):1102 - 1111
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (671 KB)

    Many natural and man-made systems satisfy a strong controllability hypothesis which results from a natural partition of the state space into "position" and "velocity" coordinates. In particular, plane linkage systems used as biped locomotion models satisfy these conditions. Systems satisfying this hypothesis admit linear state-variable feedback, which can be used to position not only the poles of ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Compensator synthesis using (C,A,B)-pairs

    Publication Year: 1980, Page(s):1133 - 1138
    Cited by:  Papers (126)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (671 KB)

    This paper gives a general framework (in the geometric style) for the design of compensators for linear multivariable systems. Basic is the notion of a "(C,A,B)-pair of subspaces." This concept is newly defined here, and we give its simplest application (to the problem of disturbance decoupling by observation feedback). We then formulate a general compensator synthesis principle and sho... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A time-stepping procedure for Ẋ=A1X+XA2+D, X(0)=C

    Publication Year: 1980, Page(s):1138 - 1141
    Cited by:  Papers (16)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (446 KB)

    We develop an expression for the exact solution of the matrix differential problemdot{X} = A_{1} X + XA_{2} + D, X(0) = Cbased on variation of parameters and use this to devise the time-stepping relationX(t+h)=e^{A_{1}h}{X(t)+intliminf{0}limsup{h}e^{-A_{1}s}De^{-A_{2}s}ds}e^{A_{2}h}. We modify a procedure of Van Loan to effect efficient computation of all the terms necessary ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An adaptive d-step ahead predictor based on least squares

    Publication Year: 1980, Page(s):1161 - 1165
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (404 KB)

    This paper examines the asymptotic properties of a least squares algorithm for adaptively calculating ad-step ahead prediction of a time series. It is shown that, with probability one, the sample mean-square difference between time recursive prediction and the optimal linear prediction converges to zero. Relatively weak assumptions are required regarding the underlying model of the time... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic holdability

    Publication Year: 1980, Page(s):1196 - 1198
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (280 KB)

    Given an autonomous linear control system and a linear subspaceS subset R^{n}, we say that an initial state is asymptotically holdable inSif the trajectory can be held arbitrarily nearSon any specified compact initial interval, subject to an L1bound on input energy which depends on the initial state and the interval. It is shown that asymptotic holdabili... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the dimensions of the supremal (A,B)-invariant and controllability subspaces

    Publication Year: 1980, Page(s):1223 - 1225
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    The dimensions of the supremal output-nulling (A,B)- invariant and controllability subspaces of a system are explicitly determined. The role of the input and output decoupling zeros is also discussed. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Null controllability of a nonlinear system with variable time delay

    Publication Year: 1980, Page(s):1234 - 1236
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (257 KB)

    For the nonlinear control system View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic pole locations and nonlinear controllers

    Publication Year: 1980, Page(s):1240 - 1241
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (204 KB)

    This note generalizes a recently introduced method which produces nonlinear controllers by assigning suitable state dependence to a scalar parameter in an existing stable controller. The form of state dependence is guided by properties of the original controller. For example, variations inTof the modified receding horizon controller are guided by the fact, proved here, that the poles as... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Further comments on "On the numerical solution of the discrete time algebraic Riccati equation"

    Publication Year: 1980, Page(s):1252 - 1253
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (201 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "On the selection of the dominant poles of a system to be retained in a low-order model"

    Publication Year: 1980, Page(s): 1253
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (109 KB)

    A limitation of the model order selection criterion as proposed in the above correspondence is pointed out. It is shown that the results obtained from the criterion are not generally unique and acceptable. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Authors' reply

    Publication Year: 1980, Page(s): 1253
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (109 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Stochastic optimal control: The discrete time case [Book reviews]

    Publication Year: 1980, Page(s):1254 - 1255
    Request permission for commercial reuse | PDF file iconPDF (248 KB)
    Freely Available from IEEE
  • [Back cover]

    Publication Year: 1980, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (3666 KB)
    Freely Available from IEEE
  • Team decision theory for linear continuous-time systems

    Publication Year: 1980, Page(s):1154 - 1161
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (768 KB)

    This paper develops a team decision theory for linear-quadratic (LQ) continuous-time systems. First, a counterpart of the well-known result of Radner on quadratic static teams is obtained for two-member continuous-time LQ static team problems when the statistics of the random variables involved are not necessarily Gaussian. An iterative convergent scheme is developed, which in the limit yields the... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Frequency domain conditions for disturbance rejection

    Publication Year: 1980, Page(s):1211 - 1213
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    The solvability conditions for the problems of nulling the disturbance transfer function in a linear time-invariant multivariable system by: 1) linear state feedback and 2) linear state feedback and disturbance feedforward control are known in geometric terms. In this paper it is shown that alternative necessary conditions for solvability are that the order of each row of the open-loop control tra... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analysis of stochastic approximation schemes with discontinuous and dependent forcing terms with applications to data communication algorithms

    Publication Year: 1980, Page(s):1042 - 1058
    Cited by:  Papers (54)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1280 KB)

    A general convergence result is given for stochastic approximation schemes with (or without) equality constraints. The following features are taken into account. The forcing term is a strongly dependent sequence and may be discontinuous. Many examples are given to illustrate the applicability of the convergence theorem, both classical (recursive least squares scheme) and nonclassical ones (arising... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the use of Ljung's results for studying the convergence properties of Hampton's adaptive filter

    Publication Year: 1980, Page(s):1165 - 1169
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (456 KB)

    Recursive stochastic algorithms such as stochastic approximation algorithms introduce problems of convergence in probability. Until now, methods of convergence analysis remained very specific. Recently, Ljung proposed a general method which consists of associating with the stochastic scheme an ordinary differential equation that contains all the information about the asymptotic behavior of the alg... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal and suboptimal control policies for a solar collector system

    Publication Year: 1980, Page(s):1085 - 1091
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (592 KB)

    An optimal control problem to maximize the net energy gathered by a flat-plate solar collector system by controlling the collector fluid flow rate is investigated. The problem is formulated in terms of a distributed parameter system and solved using the method of characteristics. It is shown that if the pump of the collector loop is such that its pumping power is greater than a linear function of ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Adaptive state estimation using MRAS techniques--Convergence analysis and evaluation

    Publication Year: 1980, Page(s):1169 - 1182
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1056 KB)

    Three adaptive state observers for discrete-time systems derived from MRAS techniques are presented. While in a deterministic environment all of these schemes converge toward the linear asymptotic observer, when used in a stochastic environment for adaptive state estimation their performances present noticeable differences. The schemes considered in the paper are analyzed both in a deterministic a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A two-stage design of linear feedback controls

    Publication Year: 1980, Page(s):1220 - 1223
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (360 KB)

    A two-stage design is based on an explicitly invertible block-diagonalizing transformation. Earlier singular perturbation results appear as special cases of this approach. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Determination of generic dimensions of controllable subspaces and its application

    Publication Year: 1980, Page(s):1192 - 1196
    Cited by:  Papers (34)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (512 KB)

    The controllable subspace and its dimension of a structured linear system vary as a function of the free parameters. However, the dimension is stable in the sense that it takes, for almost any system parameters, some maximal constant which is the generic rank of the controllability matrix. In this paper, this maximal constant is called the generic dimension of the controllable subspace. Two simple... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame